One of the joys of neuropathy is pain. A lot of it. Like stars behind your eyeballs pain. So one of my docs stuck me on Topomax (Topiramate). It’s not an opioid painkiller, like vicodin or whatever, but it’s an anti-seizure medications that also keeps the nerve endings from firing off at a random painful level.
Ever hit your “funny bone?” That’s the ulnar nerve. That’s one of the nerves affected by my neuropathy, so it’s like constantly having that pain of banging your funny bone against something.
This class of medication has always screwed directly with my physiology. When they first tried two other similar drugs, my eyesight went to hell. I could barely see. I came off the meds and presto! I could see again. Cause and effect. Remove the cause and the effect goes away.
So, after a while, another doc said, “try this,” and handed me a prescription for 30 days. Well, I’ll be damned if the pain didn’t fade to a dull pain (it never really goes away), instead of the eyeball-exploding kind of pain. And it didn’t screw with my eyesight. But it did have direct effects on my physiology. I dropped a lot of weight that I couldn’t spare already, and I started noticing some other minor stuff. That was maybe a year and a half ago.
Now, being Bipolar II, I take a couple of meds for it. I long ago decided if I had to choose between being in pain or being crazy, I’d rather be in pain. When you’re in pain, the only one that hurts is you. When you’re crazy, you hurt everyone around you.
A couple of doc visits ago, I told her that I was experiencing some additional pain. I guess I wasn’t paying attention or she didn’t mention it quite clearly, but she quadrupled my dose. QUADRUPLED! So, like the dumbass I am, doc says “take this,” I take it. I think most of us have that knee-jerk reaction to medical professionals, even when we know they’re patently crazier than we are.
Usually I’m just snarky, but over the past couple of months I’ve noticed that I’ve become more aggressive and angry all the time. I’ve always occasionally had cluster headaches (look it up), but I started having them constantly. Last Friday my wife and I discussed it, and I told her it had to be the Topomax, because I had started to note the doseage on my emergency medical information list, and was boggled by the difference.
I’ll save you the horrors of what happened Saturday at work (hint: it involved the po-po), but needless to say, I’ve stayed offline for a couple of days while I’ve waited for this crap to work it’s way out of my system, and get some of my usual zen-like state back. In the meantime, if I’ve said anything stupid online, I’m really sorry.
I’m not making excuses. Ultimately I’m responsible for my own actions, but at least now I’ve taken steps to get this under control. I take 1/5 of the insane dose now, and only just before bed, so my stupid doesn’t reach my keyboard or my waking work life.
Anyway, again, if I’ve been a dick to you the past couple of days, I’m really, really sorry.